DEAR DR. ROACH: My mom is nearing 90 and recently developed an arthritic hip, which is curtailing her activities. She has Type 2 (no insulin) diabetes. The orthopedic doctor we saw gave her the choices of hip replacement surgery (no!), therapy or a cortisone injection. We almost proceeded with the cortisone injection, until I found out that it can elevate one’s sugar levels. I’m getting conflicting reports of how high the levels can go and for how long. She is not overweight (132 pounds and 5 feet, 1 inch tall) and is allergic to sulfur and penicillin. She also takes medicine for high blood pressure. She is doing her own home therapy (keeping active including stair climbing). — D.C.
ANSWER: Injection of steroids into an arthritic joint is both safe and effective for most people with arthritis. Her surgeon likely will choose a steroid that tends to stay in the joint longer, leading to more improvement and less systemic effects. The effect on blood sugar in people with diabetes usually is minimal and lasts two to three days. Her allergies and other medications should not interfere with the injection.
Although exercise is a great way of treating the arthritis, she should take it easy the day after the injection to allow the medicine to stay in the joint as long as possible. Hip injections usually are done with an X-ray to make sure the injection goes in the right spot.
DEAR DR. ROACH: Both of my parents died with Alzheimer’s disease, and I have great fear of getting it myself. (I’m 70, with worsening memory.) There has been recent news suggesting that copper intake may worsen or even cause the disease. I’ve been looking for foods low in copper, but most of the ones I eat (beans, greens, nuts, whole wheat) are high in copper. — P.M.